Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 142, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2009, 4:00 PM CDT for Red River County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2009, 4:00 PM CDT (21:00 UTC)
- Expired
- May 5, 2009, 4:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
County Red River County, TX
The radar
The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:17 PM CDT, 43 minutes earlier.
Area forecast discussion, May 5, 3:17 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT TUE MAY 5 2009
.DISCUSSION...
MCS BEARING DOWN ON SE OK...AND THE RED RIVER VALLEY BORDERING NE
TX. EXPECTING THIS TSTM COMPLEX TO DEVELOP SOUTHWARD...AS PCPN
FREE ZONE SOUTH OF TSTMS SHOULD ALLOW FOR THAT...AS ANY OUTFLOWS
GENERATED WOULD NOT HAVE TO TRAVEL TOO FAR TO INTERACT WITH STALLED
WARM FRONTAL DEWPOINT BOUNDARY...STRETCHED OUT NEAR INTERSTATE 20
CORRIDOR. LOW LVL SW FLOW SHOULD PUSH THIS BOUNDARY SLIGHTLY NORTH.
HIGH CAPE VALUES LAY FURTHER TO THE SOUTH...AND CUMULUS FIELDS
WITH AFTN TEMPS INCREASING TO THE MID TO UPPER 80S. ISOLATED
CONVECTION DEVELOPING OVER MS RIVER DELTA JUST EAST OF AREA.
SHOULD SEE INCREASING CHANCES OF CONVECTION FOR AT LEAST EVE
HOURS. AS LOW LVL JET ONLY 30 TO 40 KTS AND ONLY MODEST MID LVL
SHEAR...NOT EXPECTING A BIG TORNADO THREAT OR HIGHLY NOCTURNAL
WITH CURRENT ACTIVITY. HOWEVER...STRONG SHORT WAVE WILL RIDE ALONG
EAST TO WEST BOUNDARY LATE TONIGHT...WITH CONVECTION INITIATING
ALONG DRYLINE OVER WEST TX...SO EXPECTING A SEPARATE ROUND OF HEAVY
RAIN...AND POSSIBLY MORE SVR WX. WITH DRYLINE SETUP ADN WAVERING
FRONT OVER NORTHERN EDGE OF AREA FOR NEXT COUPLE OF DAYS...KEEP
POPS IN WITH AN EYE OUT FOR POSSIBILITY OF ADDITIONAL HEAVY RAIN
AND SVR WX...LEANING MORE TOWARDS NORTHERN PORTIONS OF THE CWA./VII/
&&
.AVIATION...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM
FRONT OVER THE I-20 CORRIDOR TRIGGERING A ROUND OF CONVECTION FOR
TXK...TYR...AND GGG. THUNDERSTORMS WILL THEN PUSH EAST...AFFECTING
SHV...ELD AND MLU BY 06/03Z. MOISTURE FEEDING THIS SYSTEM IS
ABUNDANT...AND PERIODS OF VERY HEAVY RAIN ARE LIKELY WHICH WILL
REDUCE VISIBILITY TO A HALF MILE OR LESS AT TIMES.
SHOWERS AND A FEW THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
OVER THE EARLY MORNING HOURS TOMORROW. THERE MAY BE SOME PATCHY FOG
AT MOST OF THE TAF SITES NEAR DAYBREAK. /23/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 84 71 89 70 / 70 70 20 30 20
MLU 66 82 70 89 69 / 70 70 20 30 20
DEQ 63 82 67 87 67 / 80 50 20 30 20
TXK 66 82 70 88 69 / 80 70 20 30 20
ELD 66 82 68 88 67 / 70 70 20 30 20
TYR 68 83 72 90 72 / 70 50 20 20 10
GGG 68 84 71 90 70 / 50 70 20 30 20
LFK 70 86 72 91 71 / 30 40 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>006-012>014.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138.
&&Hazardous weather outlook, May 5, 12:00 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE MAY 5 2009 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-061101- BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS- RED RIVER TX-SEVIER-TITUS- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA...WILL MOVE INTO SOUTHEAST OKLAHOMA...AND BORDERING AREAS OF NORTHEAST TEXAS AND EXTREME SOUTHWEST ARKANSAS...BY LATE THIS AFTERNOON. LARGE HAIL SHOULD BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES COULD BECOME A POSSIBILITY IF THE STORMS HAPPEN TO BECOME MORE SURFACE BASED. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES IN AN HOURS TIME...OR 3 TO 4 INCHES OVER THE PERIOD OF A FEW HOURS...IS POSSIBLE. AS SOME OF THIS RAINFALL MAY OCCUR OVER AREAS WHICH RECEIVED 4 TO 6 INCHES OF RAIN WITHIN THE PAST FEW DAYS...FLASH FLOODING COULD BECOME A THREAT IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND EXTREME SOUTHWEST ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED DURING THE LATE AFTERNOON AND EVENING. ARZ060-061-071>073-LAZ001>006-012>014-TXZ124>126-136>138-061101- BIENVILLE-BOSSIER-CADDO-CLAIBORNE-COLUMBIA-GREGG-HARRISON-HEMPSTEAD- JACKSON-LAFAYETTE-LINCOLN-MARION-NEVADA-OUACHITA-SMITH-UNION AR- UNION LA-UPSHUR-WEBSTER-WOOD- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH OUT OF THE CENTRAL PLAINS AND ACROSS THE NORTHERN HALF OF THE FOUR STATE REGION BEGINNING EARLY THIS EVENING. ATMOSPHERIC INSTABILITY DURING LATE AFTERNOON SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG STORMS... WITH AN INCREASING THREAT OF SEVERE STORMS THIS EVENING...WITH DAMAGING WINDS AN LARGE HAIL THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES WILL BE LIKELY. SOME OF THIS RAIN WILL FALL OVER AREAS WHICH RECEIVED 3 TO 5 INCHES OF RAIN WITHIN THE PAST FEW DAYS. AS A RESULT...FLASH FLOODING WILL BE A THREAT IN NORTH CENTRAL LOUISIANA...AND SOUTH CENTRAL ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED BY EVENING. LAZ010-011-017>022-TXZ149>153-165>167-061101- ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES- NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-WINN- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. A FEW STORMS COULD REACH SEVERE LIMITS BY THIS EVENING... WITH LARGE HAIL...AND BRIEF BUT DAMAGING WIND GUSTS...BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN PONDING OF WATER ON ROADS AND LOW LYING AREAS. SOME MINOR FLOODING IS ALSO POSSIBLE. THERE WILL ALSO BE THE POSSIBILITY OF AN ISOLATED STORM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. VII
In the hours before
Special weather statement, May 5, 3:18 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT TUE MAY 5 2009
OKZ077-052115-
MCCURTAIN-
318 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST...BEACHTON...BETHEL...GLOVER...GOLDEN...HOCHATOWN...
MOUNT HERMAN...PICKENS...RINGOLD...SHERWOOD...SMITHVILLE AND
WRIGHT CITY...
AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLOUDY...OR 20 MILES
SOUTHEAST OF CLAYTON...MOVING EAST AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:55 PM CDT | River Flood Warning | SHV | Anderson, Cherokee, Houston | 12 hr |
| May 5, 4:21 AM CDT | Flash Flood Watch | SHV | Bowie, Camp, Cass, Franklin, Gregg, Harrison and 7 more | 33 hr |
| May 5, 6:24 AM CDT | River Flood Warning | SHV | Caddo, De Soto | 24 hr |
| May 5, 5:53 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Nevada | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.